Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Taking treatment for aseptic meningitis. MRI showed chronic small vessel ischemic disease. Any suggestion?

User rating for this question
Very Good
Answered by

Practicing since : 2009
Answered : 4362 Questions
I am 58 now and when I was in my 20's I had Aseptic Menengitis and since that time in following years have been treated with medication to control seizures. I had a few were Grand Mal seizures early on before medication was established but I mostly had partial complex. I was on Dilantin for 20 years but have over the last 6 years have been taking Lamictal & Keppra. My last MRI in 2006 showed Chronic Small Vessel Ischemic Disease. At the time of that MRI I was having difficulty with my medication and was actually toxic with the Dilantin at 40. I have not had a seizure since the Fall of 2008. I attempted to get Long Term Care Insurance and was turned down because of this MRI. Can you help me understand?
Posted Tue, 21 Aug 2012 in Brain and Spine
Answered by Dr. Rakesh Madhyastha 31 minutes later

Thanks for the query

It looks like you are suffering from seizure disorder which is well controlled. I would like to know few more things

1. How long after the treatment of aseptic meningitis did the seizure disorder start?
Was any scan done of the brain then? Do you have the reports ?
2. Were any medications started after the MRI findings ?
3. Do you smoke? How long have you smoked and how much per day?
4. Are you a hypertensive, diabetic or have cholesterol issues?

Please get back to me, I am awaiting your reply

Above answer was peer-reviewed by
Follow-up: Taking treatment for aseptic meningitis. MRI showed chronic small vessel ischemic disease. Any suggestion? 7 hours later
Answers to above questions:
1) Seizures started approx. 18 months after Menengitis. CT scan was done (over 30 years ago), no report now.
2) Not initially until after the seizures started over 30 years ago. Dilantin was started and controlled based on levels.
3) No I do not smoke and never have done so.
4) I have controlled hypertension, not diabetic or have any cholesterol issues.
Answered by Dr. Rakesh Madhyastha 19 hours later

Thanks for replying

It looks like you are having a well controlled seizure disorder which I think is unrelated to the aseptic meningitis more so because the MRI brain now doesn't show any sequelae
Now to make you understand the MRI finding I would like to highlight first that as age advances there will be certain changes in our arterial system where small lipid materials gets deposited in their walls, these lipid deposits are more in people with hypertension, diabetes and cholesterol, it is faster in people who smoke and drink excessively. When these lipid deposits in the small vessels which are minute in size known as capillaries it leads to reduced blood supply to that particular area of the brain supplied by the vessel. That is exactly what has happened in your condition. It is usually treated with blood thinners like aspirin and clopidogrel.
I don't know on what grounds they have denied insurance but I personally feel they should have a second look as it could be unrelated to the seizure disorder and more to do with the hypertension which is anyways well controlled.

I would like to add one last point is vasculitis of the small vessel (inflammation of the vessels) people present with similar MRI findings and can also have seizures but in them they usually have a neurological deficit such as weakness of limbs, difficulty in talking,etc and it is more of an acute rather than a chronic event.

I hope I have answered your query
I am sorry for the late reply, I was held up at the hospital, if you have any further queries I will be happy to help you out

I wish you good health

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor